Mon. Jul 22nd, 2024

Turmeric supplements may harm the liver in some people

Turmeric is touted to have anti-inflammatory, antimicrobial and anti-cancer properties that act against multiple conditions, including arthritis, respiratory infections and diabetes. Clinical trials have not produced rigorous evidence to support these broad claims, yet turmeric remains one of the top-selling herbal supplements in the United States.

With many people taking turmeric in concentrated supplement form, a troubling trend has emerged. In recent years, turmeric has been implicated in a growing number of cases of acute liver injury, some of which have led to liver transplant or even death.

“Turmeric-induced liver injury is considered rare — one in 10,000 or even 100,000 people who take it might get sick — but now, millions of people are taking turmeric,” said Jay Hoofnagle, director of the Liver Disease Research Branch in the Division of Digestive Diseases and Nutrition at the National Institutes of Health (NIH). “Based on what we’re seeing in our data, it’s one of the most common causes of dietary supplement liver injury.”

Supplements have more curcumin

Modern preparations of the turmeric plant, which has been used in traditional medicine and as a spice in food for thousands of years, combined with a genetic susceptibility in certain patients, is most likely the cause of liver injury, experts said.

Supplements contain high-dose purified extracts of curcumin, the main active ingredient of turmeric that only makes up between 1 and 7 percent of the root. Many also contain additives such as black pepper to promote absorption of curcumin, a substance that is typically poorly absorbed by the digestive tract.

For example, a study that gave human subjects 2 grams of curcumin could barely detect it in blood samples. But after adding black pepper, the fraction of curcumin that reached the bloodstream shot up by 2,000 percent.

“People today are taking 100 times more curcumin than what was used in traditional medicine,” Hoofnagle said. “I go to Costco and see these big bottles of turmeric with black pepper, a gram per serving, and I think, ‘Oh my goodness.’ ”

Hoofnagle supervises the Drug-Induced Liver Injury Network (DILIN), an NIH-sponsored initiative that collects and analyzes cases of severe liver injury caused by drugs and alternative medicines. In 2022, the DILIN reported 10 cases of liver injury associated with turmeric supplements. The most common symptoms were jaundice, nausea and abdominal pain. Of the 10 cases, five patients were hospitalized, and one patient died of acute liver failure.

The researchers concluded that liver injury because of turmeric appears to be rising in the United States, and the increasing popularity of turmeric over the last five years seems to mirror the rise in reported cases collected by the DILIN.

Cases have also been reported elsewhere in the world. A 2020 study described seven cases of acute noninfectious hepatitis that occurred in Italy, all linked to turmeric supplements. In August 2023, the Australian government published a safety advisory warning consumers and health-care professionals that turmeric supplements may cause liver injury in rare cases. The advisory came after the Department of Health and Aged Care received 18 reports of turmeric-associated liver problems, including one that had a fatal outcome.

“People think that turmeric is naturally occurring and over-the-counter, so it must be harmless, which is not true,” said Ken Liu, a transplant hepatologist at the Australian National Liver Transplant Unit. “As a clinician, I’ve noticed more and more people admitted to the hospital for having liver injury from herbal and dietary supplements and needing liver transplants for this.”

Fadi Alghzawi, a resident physician at MedStar Union Memorial Hospital in Baltimore, has also noticed an uptick in turmeric-related cases. He recently saw a 66-year-old African American woman who was admitted to the emergency department with jaundice, nausea, decreased appetite and dark urine. Testing revealed starkly elevated bilirubin levels in the blood — 29 mg/dL when 0.2 to 1.1 mg/dL is considered normal — indicating possible liver dysfunction.

After ruling out all other causes and confirming with a liver biopsy, turmeric was found to be the culprit. Six months earlier, the patient started taking half a teaspoon of ground turmeric as an herbal remedy from a store. Although she discontinued the turmeric upon admission to the hospital, it was too late.

“Usually when people stop taking turmeric or any herbal supplement that is causing damage, you should see improvement,” Alghzawi said. “However, in this case, irreversible damage happened to the liver, and within seven days of admission, she passed away.”

Drug-induced liver injury, which can be classified as either direct or idiosyncratic, is the most frequent cause of acute liver failure in most Western countries. Direct injury is predictable, dose-dependent, and caused by agents that are intrinsically toxic to the liver, such as acetaminophen. Idiosyncratic injury, on the other hand, is far trickier to diagnose and treat. It only affects susceptible individuals, and the responsible agents have little to no intrinsic toxicity.

“Idiosyncratic injury means you take a medication, and then based on your gender, age or immune status, it can suddenly cause a liver injury,” Alghzawi said. “You cannot predict it, and it’s not dose-dependent.”

For example, women are more prone to drug-induced liver injury than men because of differences in hormonal status, body composition, metabolism and other factors. African American patients may be prone to more severe liver injury and worse disease outcomes, such as liver transplant or death, after drug-related liver injury than White patients.

Genetics is also part of the story, since certain genes encode for enzymes involved in drug processing. After a drug is ingested, it gets absorbed by the gastrointestinal tract and taken up by the bloodstream. The first place it goes is the liver, whose job it is to remove toxins and metabolize drugs using specific enzymes. The study by the DILIN found that 7 of the 10 patients carried a genetic variant, found in only 10 percent of the U.S. general population, that may have increased their susceptibility to turmeric-associated liver injury.

“Those liver enzymes are dictated by genetics, so how you metabolize something might be slightly different to how I metabolize something,” Liu said. “You might metabolize curcumin as a completely inert, harmless metabolite, whereas I might metabolize it as something that’s toxic and inflammatory to the liver.”

Both health-care providers and consumers should be aware of the possible risks before taking turmeric as a supplement. Alghzawi even thinks that taking turmeric as a supplement should be avoided altogether, since its purported benefits do not outweigh the risks. Other experts believe in a more measured approach.

“While it may not be necessary to avoid turmeric supplements altogether, it is important for patients to inform their doctors of their use so that monitoring can be done, if needed,” said Angeline Liu, a gastroenterologist with Kaiser Permanente in southern California. “Likewise, it is important for physicians to take a complete history when speaking with patients, which includes routinely asking patients if they are taking any medications or supplements that can be purchased over-the-counter.”

Do you have a question about healthy eating? Email EatingLab@washpost.com and we may answer your question in a future column.

Getting You Seen Online

Thank You! Source link

Related Post

Leave a Reply

Your email address will not be published. Required fields are marked *